Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Sep 23, 2017, 7:50 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana; Hancock County, Pearl River County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2017, 7:50 PM CDT (00:50 UTC)
- Expired
- Sep 23, 2017, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Saint Tammany Parish, LA, Washington Parish, LA, Hancock County, MS, Pearl River County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WUUS54 KLIX 240050 SVRLIX LAC103-117-MSC045-109-240145- /O.NEW.KLIX.SV.W.0135.170924T0050Z-170924T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service New Orleans LA 750 PM CDT SAT SEP 23 2017 The National Weather Service in New Orleans has issued a * Severe Thunderstorm Warning for... Northeastern St. Tammany Parish in southeastern Louisiana... Southeastern Washington Parish in southeastern Louisiana... Northwestern Hancock County in southern Mississippi... Southwestern Pearl River County in southern Mississippi... * Until 845 PM CDT * At 750 PM CDT, a severe thunderstorm was located over Mcneil, or 8 miles north of Picayune, moving west at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Picayune, Sun, Enon, Mcneil and Bush. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3076 8963 3056 8949 3037 8984 3072 9021 TIME...MOT...LOC 0050Z 075DEG 26KT 3065 8965 HAIL...0.75IN WIND...60MPH $$ CAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:31 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 23, 3:31 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
331 PM CDT Sat Sep 23 2017
.SHORT TERM...
Very little change in thinking with the latest forecast update.
Latest water vapor imagery shows a broad upper level low pushing
west toward the area this afternoon, and this low is still
expected to become centered over the region by tomorrow. The upper
level low should then linger over the area through Monday. An
increase in upper level omega and mid-level moisture into the
region should allow for greater convective activity over the next
couple of days. Precipitable water values will increase from
around 1.5 inches today to around 2 inches by Monday. Fully expect
to see POP ranging around 30 to 40 percent tomorrow, and then
increasing to around 50 to 60 percent by Monday. With an increase
in cloud development and convection, temperatures should cool back
to more normal levels for late September with highs in the middle
to upper 80s and lows in the upper 60s and lower 70s.
.LONG TERM...
The upper level low will begin to weaken and shift back to the
east of the area on Tuesday. A decrease in forcing aloft and a
slight reduction in precipitable water values and available
moisture will result in less overall convective potential Tuesday
afternoon. Have POP values of 20 to 30 percent in the forecast on
Tuesday, and expect to see slightly warmer temperatures climbing
back near 90 degrees in the afternoon.
Wednesday and Thursday will see the area dominated by deep layer
ridging and strong subsidence. With a sinking airmass in place
over the region, cloud development will be suppressed and
temperatures will warm considerably. Do not expect to see much in
the way of convective activity due to the subsidence and a strong
mid-level cap, and only have a POP of 5 to 10 percent in the
forecast each day. Highs should easily climb into the lower to
middle 90s both Wednesday and Thursday. The drier airmass and
clear skies should allow for a larger diurnal temperature range,
so overnight lows should be closer to average in the middle to
upper 60s.
The ridge should break down Thursday night and Friday as a strong
long wave trough dives into the Midwest. This trough will send an
attendant cold front through the area Friday into Friday night.
This front looks to be fairly moisture starved as northerly flow
and lower precipitable water values linger over the region. As
a result, have a mostly dry forecast in place for Friday. At most,
some isolated showers and thunderstorm may try to develop along
the Louisiana coast and offshore as the front moves through. By
Saturday, the front should be well offshore allowing a cool, dry,
and very stable airmass to advect in from the north. Temperatures
should fall into the lower to middle 80s by Saturday afternoon,
and overnight lows could even dip into the upper 50s across the
northern third of the CWA Saturday night.
&&
.AVIATION...
VFR conditions are expected to prevail at most terminals through
Friday. A weak temperature inversion around 12z this morning could
produce some MVFR visibility restrictions at KMCB, KHUM and possibly
KBTR for a couple of hours as patchy fog develops. Any fog should
quickly burn off after 14z allowing for a return to VFR conditions.
Southeast flow will increase moisture and increase rain chances to
30 percent around most taf sites. Will maintain PROB30 most sites
except KMCB. 18
&&
.MARINE...
No significant changes in thinking from the previous forecast. Ridge
of high pressure will build just to the east of the coastal waters
through the forecast period. This will result in persistent
southeast flow of 10 knots and seas of 3 feet or less during this
period. 18
&&
.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 68 89 68 89 / 10 40 20 40
BTR 70 91 69 91 / 10 30 20 40
ASD 70 89 70 89 / 20 40 30 50
MSY 75 89 74 89 / 20 40 30 50
GPT 72 87 71 87 / 20 50 40 50
PQL 69 87 69 89 / 30 50 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
32Hazardous weather outlook, Sep 23, 7:37 PM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 737 PM CDT Sat Sep 23 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-241245- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 737 PM CDT Sat Sep 23 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight Isolated thunderstorms are possible into the early evening hours. Severe weather is not expected, however a storm or two could produce frequent lightning, gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible through Tuesday. Severe weather is not expected, however some storms could produce frequent lightning, gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 23, 6:08 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
608 PM CDT SAT SEP 23 2017
MSZ081-082-240015-
Jackson-Harrison-
608 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT HARRISON AND NORTHWESTERN
JACKSON COUNTIES...
At 606 PM CDT, a strong thunderstorm was located near Latimer, or 7
miles north of St. Martin, moving southwest at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, St. Martin, D'iberville,
Saucier, Latimer, Gulf Hills, Lyman, Vancleave and Gulfport Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3040 8881 3043 8885 3042 8890 3042 8894
3041 8887 3037 8884 3038 8885 3039 8887
3039 8899 3033 8920 3065 8934 3065 8924
3068 8924 3068 8889 3071 8888 3071 8880
3050 8869
TIME...MOT...LOC 2306Z 058DEG 17KT 3054 8882
CABSpecial weather statement, Sep 23, 6:36 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
636 PM CDT SAT SEP 23 2017
LAZ039-MSZ077-080-081-240045-
Washington-Harrison-Hancock-Pearl River-
636 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON PARISH...
NORTH CENTRAL HANCOCK AND PEARL RIVER COUNTIES...
At 634 PM CDT, a strong thunderstorm was located near Baxterville, or
12 miles north of Poplarville, moving southwest at 20 mph.
Additional development could occur as outflow boundaries converge
over portions of Pearl River County.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include... Bogalusa, Poplarville, Varnado,
Crossroads, Mcneil and Angie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3098 8947 3098 8943 3101 8942 3101 8935
3065 8934 3066 8924 3068 8924 3068 8906
3056 8979 3066 8983 3066 8989 3100 9019
3101 8950
TIME...MOT...LOC 2334Z 058DEG 17KT 3102 8954
CABSpecial weather statement, Sep 23, 7:13 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
713 PM CDT SAT SEP 23 2017
LAZ040-MSZ077-080-081-240130-
St. Tammany-Harrison-Hancock-Pearl River-
713 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY
PARISH...WEST CENTRAL HARRISON...HANCOCK AND SOUTHWESTERN PEARL RIVER
COUNTIES...
At 713 PM CDT, a strong thunderstorm was located 7 miles north of
Kiln, or 10 miles north of Diamondhead, moving southwest at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Picayune, Waveland, Diamondhead, Kiln, Pearlington, Shoreline Park
and Stennis Space Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3046 8925 3037 8933 3037 8935 3035 8938
3033 8938 3033 8937 3018 8951 3019 8953
3018 8953 3017 8957 3055 8979 3065 8933
TIME...MOT...LOC 0013Z 058DEG 16KT 3053 8942The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:13 PM CDT | Special Weather Statement | LIX | Saint Helena, Tangipahoa | 47 min |
| Sep 24, 7:38 AM CDT | Special Marine Warning | LIX | 52 min | |
| Sep 24, 7:42 AM CDT | Special Marine Warning | LIX | 63 min | |
| Sep 24, 8:31 AM CDT | Special Weather Statement | LIX | Plaquemines | 29 min |
| Sep 24, 8:33 AM CDT | Special Marine Warning | LIX | 57 min | |
| Sep 24, 5:06 PM CDT | Special Weather Statement | LIX | Livingston | 54 min |
| Sep 23, 7:13 PM CDT | Special Weather Statement | LIX | Hancock | 77 min |
| Sep 23, 7:26 PM CDT | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 49 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.